Lurching heart

Amongst my e topics I very occaisionally get a lurching feeling like a really hard beat and for a few seconds my heart goes really fast and then back to normal. I feel a bit faint while this is happening. Any idea what this might be. Following a recent 7 day monitor at end of April I havnt heard the results yet. Due for clinic on 16th June. Would they let you know if something really awful was going on or do they just leave it until they next see you does anyone know. Am feeling pretty grim these days as not only do I have this heart uncertainty but I have also developed a postural dizziness which I am taking stugeron for. While it helps it makes me very drowsy and I find it difficult to function normally and am retreating from any social life because I feel so ghastly.

Hope everyone having a good bank holiday.

Stephanietee

Q

19 Replies

oldestnewest
  • Hi Stephanietee - I feel sure that your cardiologist/EP would have contacted you if there was a life threatening problem with your heart that required immediate attention. If you are worried it may be an idea to ring the secretary of your consultant and explain to them what you are experiencing and ask for advice.

    AF is a horrible condition and I know in my early days when my heart appeared to be trying to get out of my chest I felt sure I would die, but here I am 11 years down the line still alive and kicking.

    We all experience different forms of AF so it is always a little difficult to understand exactly what another person is experiencing. I used to think my attacks were bad if they lasted 2 -12 hours and in my mind that was terrible to have, but now that they continue for days/weeks/months I envy those who have what I call brief attacks and are then ok.

    I think you should watch the video that someone posted on here last week showing Dr Sanjay Gupta explaining fainting and black-outs, that could explain your dizzy spells (yes, I get the feeling I'm going to pass out too but just as I'm about to think I'm going to drop to the floor it passes).

    Don't forget your GP is always there for support and you could possibly need a slight adjustment to your medication.

    Hope you soon feel better.

    Jean

  • Well said Jean - a comforting, sympathetic reply. Cheers, Musetta

  • Hi I agree with Jean that if there was something awful showing up on your tests you would have been contacted immediately. The fact that the heart does these strange sort of things doesn't mean you are in any real trouble. I have had AF and ectopics for 25 years or more, and I'm still here. I haven't had an AF attack since an ablation a year ago, but I'm not counting lots of ectopic activity and short runs of a very fast heartbeat which can be a few seconds up to half a minute. This sounds very much like what you are experiencing. I am sure the 7 day monitor results will clarify if this is a form of AF or not, but try not to worry too much. There are still many options open to you at this stage in terms of different medication options, or other intervention if that proves necessary. Having said that I know only too well how bad this can make you feel, and the temptation to withdraw. It's hard , but resist as much as you can as ectopics and the like are great anxiety generators. This forum is a testament to that, but you know you aren't alone or short of sources of help and advice from those who have been there. All best wishes

  • Excellent reassurance from Bob56. Cheers, Musetta

  • Thanks Bob, it is reassuring to have this amazing forum.

    Stephanietee

  • There was a video posted by Dr Sanjay Gupta about ectopics and as we all know although they are benign they are also great anxiety generators. Some adjustment to breathing helps greatly in many cases and can reduce frequency by at least 50% in those with multiple ectopics.

    What you have to do is slow down your breathing so the you take at least five seconds to breath in and another five seconds to breath out. In other words about six breaths a minute as against a normal 12. Keep this up for a minimum of five minutes.

    I tried it and found two things. One I hyperventilate most of the time and two it works.

    Try it.

    Bob

  • I saw that one, and he has plenty of other good ones. Wish he was my cardiologist!

    Will give it a try but presumably they come back once you stop the slow breathing

    Thanks

    Stephsnietee

  • Worked for me to Bob

  • I think I had similar from what you describe. I used to get constant runs of ectopics, almost non-stop, and occasionally I had the big bang, which was pretty scary, some made me gasp. My EP tried me first on various drugs and after a few weeks of trial and error, he got one that worked well for me, so I'm back to normal now and been like it for a few years.

    Hope you get a similar result from your clinic. I assume/hope they specialise in heart rhythm disorders? Certainly worth phoning the specialist's secretary and saying what you've said here, maybe that'll bring the appointment forward or you might get some advice.

    Koll

  • What meds worked for your ectopics

  • Propafenone and Disopyramide both worked, I am on the latter.

  • How much propafeone did you take and for how long?

  • When I had "normal" AF 12 years ago, I took 150 x 2 a day propafenone for 2-3 years, then had an ablation and stopped drugs altogether.

    This time, for the ectopics/arrhythmia, I took (I THINK) the same dose but after a couple of weeks swapped to Disopyramide which for me worked a bit better.

    But we're different and what works on me may well not work on you. For example, Flecainde, probably the most common rhythm control drug I guess, does not work on me at all, in fact it gives me palpitations!

    Koll

  • I take propafenone 225 mg 3 times a day for chronic Atrial fib, so far it seems to work well. I have been taking it almost 2 years.

  • Hi all, I had a monitor for a week which I returned last Wednesday. The same evening my GP rang me and explained that I was experiencing ectopics, reassured me that they were nothing to worry about. He explained the lurching as a 'thud' and which was the heart trying to accommodate the extra breaths. At leaste that was what I thought he said, only really heard ' nothing to worry about. He suggested cutting out caffeine, alcohol, and panic! Well I haven't had alcohol since this horrible condition showed itself, caffeine I have done, panic Not so easy. However I did see on here about the same time the article by Sanjay Gupta, have tried it and it works for me, tried it twice and lo and behold they stop! It's amazing and also even more reassuring that they can't be that scary if you can stop them by just breathing properly. all I can say is thank heaven for this amazing site. Keep well all

  • Meant to put "extra beats" not breaths, predictive text is a pAin at times!

  • Annoying isn't it. Got mine switched off now, so fed up with it. So now I just good old fashioned smelling pistakes instead 😄.

  • The only thing I would add is that it is the sudden drop in BP that causes the dizzy, fainting feeling but although uncomfortable, it really is not life threatening. The anxiety that these arrythmia conditions evoke are probably the worst......because anything that affects our hearts we worry about but as you will have already experienced, this group are fantastically supportive.

    Hope all goes well for you.

  • Do you all have pacemakers? I ask because i want to know if things things happen when you have one.I have experienced some nasty sensations & nothing has shown up on ECGs.

You may also like...